Kentucky, 2012

Damaging Winds in Kentucky, July 1, 2012

July 1, 2012 · NWS LMK · 22 events in 16 counties and zones

After a day of record heat, a cluster of strong storms developed over south central Indiana. Although these storms were initially unorganized, they collectively produced a broad gust front that produced wind damage across portions of southeastern Indiana and north central Kentucky, including the Bluegrass Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

After a day of record heat, a cluster of strong storms developed over south central Indiana. Although these storms were initially unorganized, they collectively produced a broad gust front that produced wind damage across portions of southeastern Indiana and north central Kentucky, including the Bluegrass Region. Other isolated storms over central Kentucky produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 2:10 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT SUN JUL 01 2012

.Short Term (Tonight through Monday night)...
Issued at 310 PM EDT Sun July 1 2012

Several issues to deal with in the short term forecast. Currently,
things are quiet across the CWA, however potential appears to be
growing for scattered thunderstorm activity later this evening. A
look at the latest water vapor imagery shows a weak shortwave
rounding the top of the ridge over southern Illinois, with an
associated weak surface low underneath. This is creating moisture
convergence near the Wabash/Ohio River confluence and a few storms
have already fired near this location. Expect this wave, along with
other waves embedded in the northwest flow over IL/IN to slowly move
toward the region later this evening and should provide enough lift
to kick off scattered storms. One limiting factor will be strength
of the cap with strong mid level high to the south. With the amount
of instability, (CAPE values ~ 2000-4000 J/KG) and dry air at the
low and mid levels expect that storms that do fire will have the
potential to go severe with damaging winds and hail being the main
threats. Secondary threats would be heavy rainfall and cloud to
ground lightning. Deep layer shear is marginal for organization and
expect storm mode to mainly be pulse in nature. Best coverage of
storms should be across southern Indiana and north central Kentucky.
Across south central Kentucky, expect cap to be strong enough to
keep things dry overnight.

As far as the heat goes, current temperatures are ranging in the
upper 90s to low 100s across the region. Record high temperatures
have already been tied or set at BWG, SDF, and LEX with an hour or
two of heating still to go. Will keep heat headlines in place
through late this evening, however will downgrade to an advisory
mainly along and west of I-65 for tomorrow. Will go with no headline
east of this line. Thanks to surrounding offices for collaboration.
Overall high temperatures are expected to be a degree or two cooler
than today, however higher dew points will yield heat indices near
the same values as today. Either way, we should be below Excessive
Heat Warning criteria and with prolonged nature of the heat, felt
advisory was still sufficient. One other factor that could wreck the
temperature forecast will be a better chance of convection. Will
give the following shifts time to re-evaluate.

Overall, expect a weakening of the upper level ridge through this
forecast period which should lead to an increase in isolated to
scattered convective chances tomorrow afternoon and evening. Also,
mid level pattern looks to have several weak waves embedded within
which could enhance areas of convection. Low confidence portion of
the forecast carries slight chances overnight, mainly across the
northern CWA. Monday could bring isolated to scattered coverage
across the entire CWA and will rely on diurnal trends and low
confidence to go with a dry forecast for Monday night.

Expect mild overnight lows once again in the 70s. Tomorrow will see
highs ranging from the upper 90s to around 100 degrees in most
spots. Overnight lows will once again be in the 70s.

.Long Term (Tuesday through Sunday)...
Issued at 250 PM EDT Sun Jul 1 2012

Above normal temp regime continues, but the devil is in the details
here as the upper ridge retrogrades into the Plains. Ohio Valley
will be in the NW flow on the periphery of the ridge for the middle
portion of the week. Forecast confidence is low due to impulses
aloft that will be at best difficult to time. With a hot and fairly
humid air mass in place, it will not take much of a disturbance to
initiate convection on any day. That said, we remain in a drought so
would rather not get carried away with inserting 20-30 POPs across
the board.  Best shot appears to be Tuesday, with POPs trending down
and being more limited to the Bluegrass and the higher terrain after
that as the timing becomes more difficult. The breakdown of the
ridge overhead will keep things just unsettled enough to limit max
temps to the mid/upper 90s, with heat indices just over 100 each
afternoon.

GFS/ECMWF both show the ridge strengthening over the Plains and then
building east Friday into Saturday, which could bring 100 degree
heat back to the area in time for the weekend. Sunday carries
another divergence in the models, as the GFS tries to develop an
East Coast trough, and bring a cold front SE across the Ohio Valley.
Will include a 20-30 POP out of respect for the modest height falls
aloft, but still splitting the difference between the 100 degree
temps in the previous forecast and the lower 90s advertised by the
latest GFS extended MOS.

&&

.Aviation (18Z TAF Issuance)...
Issued at 1257 PM EDT Sun July 1 2012

VFR conditions are expected to prevail through the forecast period,
however may have to deal with some periods of shower and
thunderstorm activity at SDF/LEX later this afternoon and evening.
Expecting scattered thunderstorm development in response to
destabilizing atmosphere and a series of weak disturbances in the
mid and upper level flow. Will keep prevailing VFR at SDF/BWG for
now, although will mention a small window of VCTS this evening until
confidence is higher. Conditions will deteriorate to MVFR or worse
in any thunderstorm.

Otherwise, expect generally southwest winds between 5 and 10 mph to
take hold this afternoon, going variable this evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING
     FOR INZ076>079-083-084-089>092.

KY...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING
     FOR KYZ023>034-038-045-053-061>063-070>074.

     HEAT ADVISORY UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING FOR
     KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082.

Short Term.......BJS
Long Term........RAS
Aviation.........BJS
Hazardous weather outlook, Jul 1, 2:53 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT SUN JUL 1 2012

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-022300-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...
DANVILLE...LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
353 PM EDT SUN JUL 1 2012 /253 PM CDT SUN JUL 1 2012/

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLUEGRASS
AND LAKE CUMBERLAND REGIONS.

.DAY ONE...THROUGH TONIGHT.

LATE AFTERNOON TEMPERATURES WILL RANGE AROUND 100 DEGREES WITH
SIMILAR HEAT INDEX READINGS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS...HAIL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. ANY
THUNDERSTORM WILL BE ABLE TO PRODUCE HEAVY RAINFALL...GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

INZ076>079-083-084-089>092-KYZ023>032-053-061>063-070>074-022300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW
353 PM EDT SUN JUL 1 2012 /253 PM CDT SUN JUL 1 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 9 AM EDT /8 AM CDT/ TO 10 PM EDT
/9 PM CDT/ MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

LATE AFTERNOON TEMPERATURES WILL RANGE FROM 100 TO 105 DEGREES WITH
SIMILAR OR SLIGHTLY HIGHER HEAT INDEX READINGS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING AS A SERIES OF UPPER LEVEL DISTURBANCES
MOVE THROUGH THE REGION. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS...HAIL AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH HIGH PRESSURE BREAKING DOWN AND MOVING OUT OF THE OHIO
VALLEY EARLY ON IN THE UPCOMING WEEK...A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS EACH AFTERNOON FROM MONDAY THROUGH WEDNESDAY. ANY
STORMS THAT DO DEVELOP WILL CONTAIN THE THREAT FOR DANGEROUS
LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

KYZ033-034-038-045-022300-
HENRY KY-SHELBY KY-SPENCER KY-NELSON KY-
INCLUDING THE CITIES OF...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...
BARDSTOWN
353 PM EDT SUN JUL 1 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

LATE AFTERNOON TEMPERATURES WILL RANGE AROUND 100 DEGREES WITH
SIMILAR OR SLIGHTLY HIGHER HEAT INDEX READINGS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS...HAIL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH HIGH PRESSURE BREAKING DOWN AND MOVING OUT OF THE OHIO
VALLEY EARLY ON IN THE UPCOMING WEEK...A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS EACH AFTERNOON FROM MONDAY THROUGH WEDNESDAY.
ANY STORMS THAT DO DEVELOP WILL CONTAIN THE THREAT FOR DANGEROUS
LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

BJS

In the hours before

Special weather statement, Jul 1, 4:56 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM EDT SUN JUL 1 2012

INC077-012225-
JEFFERSON IN-
556 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF VERNON TO 9 MILES NORTH OF SCOTTSBURG...AND MOVING SOUTHEAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MIDDLEFORK AND FIVE POINTS...
  BRYANTSBURG AND LANCASTER...
  BARBERSVILLE AND WAKEFIELD...
  WIRT AND CANAAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3891 8520 3883 8520 3871 8547 3878 8568
      3882 8569 3883 8562 3885 8562 3886 8558
      3888 8558 3889 8554 3892 8554 3892 8521
TIME...MOT...LOC 2157Z 294DEG 14KT 3892 8542 3881 8572

SCHOETTMER
Special weather statement, Jul 1, 5:00 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 PM EDT SUN JUL 1 2012

INC037-012230-
DUBOIS IN-
600 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND 50 MPH WINDS...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF JASPER...AND MOVING EAST AT
15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  HUNTINGBURG AND HUNTINGBURG AIRPORT...
  MALTERSVILLE AND BRETZVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3836 8708 3843 8690 3824 8683 3824 8705
TIME...MOT...LOC 2200Z 260DEG 12KT 3831 8701

SCHOETTMER
Local storm report, Jul 1, 5:30 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             JASPER                  38.39N  86.94W
07/01/2012  E0.70 INCH       DUBOIS             IN   EMERGENCY MNGR

&&

EVENT NUMBER LMK1200661

RL
Local storm report, Jul 1, 5:37 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     DUFF                    38.30N  87.05W
07/01/2012  E60 MPH          DUBOIS             IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200662

RL
Local storm report, Jul 1, 5:41 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
641 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     BELLEVIEW               38.85N  85.37W
07/01/2012                   JEFFERSON          IN   EMERGENCY MNGR

            TREES DOWN ACROSS NORTHERN JEFFERSON COUNTY.

&&

EVENT NUMBER LMK1200663

RL
Local storm report, Jul 1, 5:42 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             DUFF                    38.30N  87.05W
07/01/2012  E1.00 INCH       DUBOIS             IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200664

RL

The radar

The Louisville radar (KLVX), 96 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trimble

When
July 1, 5:43 PM EST
Where
Trimble County, 0.69 mi S of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.710, -85.370

A couple of trees were downed near Milton, blocking Highway 421.

Thunderstorm Wind, Breckinridge

When
July 1, 5:40 PM CST
Where
Breckinridge County, Cloverport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -86.630

A spotter in Cloversport reported a tree down across a power line.

Thunderstorm Wind, Jefferson

When
July 1, 7:35 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.220, -85.740

The Louisville media reported several trees and power poles downed along 7th Street. At nearly the same time, the ASOS weather instrument at Standiford Airport measured a 56 mph wind gust.

Thunderstorm Wind, Jefferson

When
July 1, 7:45 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -85.740

A trained spotter reported several trees down along the Eastern Parkway at Preston.

Thunderstorm Wind, Spencer

When
July 1, 8:05 PM EST
Where
Spencer County, 0.54 mi E of Taylorsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.030, -85.340

Local law enforcement reported trees and power lines down across Taylorsville.

Thunderstorm Wind, Shelby

When
July 1, 8:11 PM EST
Where
Shelby County, 2.64 mi SW of Consolation
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.220, -85.080

The county emergency management reported downed power lines blocking Highway 60 at Clay Village.

Thunderstorm Wind, Washington

When
July 1, 8:15 PM EST
Where
Washington County, 2.14 mi SE of Willisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.780, -85.090

The Washington County road crew reported trees downed near State Highways 142 and 43.

Thunderstorm Wind, Franklin

When
July 1, 8:33 PM EST
Where
Franklin County, 0.54 mi E of Frankft Cptl City Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.180, -84.890

A tree fell next adjacent to Farmer's Bank, located just off of U.S. Highway 60 in Frankfort.

Thunderstorm Wind, Anderson

When
July 1, 8:33 PM EST
Where
Anderson County, Glensboro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.000, -85.070

Local emergency management reported several trees down near the intersection of Mt. Eden and Bridge Hill Roads.

Thunderstorm Wind, Franklin

When
July 1, 8:35 PM EST
Where
Franklin County, 1.09 mi E of Farmdale
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.120, -84.900

The Kentucky Mesonet located 7 miles south of Frankfort measured a 51 mph wind gust. Local emergency management reported several downed trees across the southern portion of Franklin County.

Thunderstorm Wind, Anderson

When
July 1, 8:36 PM EST
Where
Anderson County, 0.54 mi E of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.030, -84.890

Several trees fell within Lawrenceburg.

Thunderstorm Wind, Scott

When
July 1, 8:42 PM EST
Where
Scott County, 1.29 mi WNW of Paynes Depot
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.160, -84.640

The Scott County road crew noted a localized area of downed trees near the intersection of Cane Run and Ironworks roads.

Thunderstorm Wind, Fayette

When
July 1, 8:44 PM EST
Where
Fayette County, 2.28 mi ESE of Lexington
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.040, -84.460

Local media reported trees down and power outages across much of Lexington. The ASOS weather instrument at the Bluegrass Regional Airport just west of town measured a 60 mph wind gust.

Thunderstorm Wind, Scott

When
July 1, 8:48 PM EST
Where
Scott County, 1.77 mi ENE of White Sulpher
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.210, -84.670

A spotter 5 miles west of Georgetown measured a 62 mph wind gust.

Thunderstorm Wind, Woodford

When
July 1, 8:48 PM EST
Where
Woodford County, Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.050, -84.730

Several trees were downed by thunderstorm winds in Versailles.

Thunderstorm Wind, Jessamine

When
July 1, 9:00 PM EST
Where
Jessamine County, 0.88 mi NW of Nicholasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.880, -84.580

A robust gust front crossed the county. Numerous trees were downed in and around Nicholasville.

Thunderstorm Wind, Green

When
July 1, 8:00 PM CST
Where
Green County, 2.6 mi WNW of Gabe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.320, -85.620

A spotter reported several trees down 5 miles west of Summersville near the intersection of Lower Brush Cane Road and State Highway 323.

Thunderstorm Wind, Hart

When
July 1, 8:05 PM CST
Where
Hart County, 2.2 mi E of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.330, -85.730

Local emergency management reported several trees down across northern Hart County. Specifically, one fell across State Highway 566 just west of Eve. Another tree fell in Eve.

Thunderstorm Wind, Jessamine

When
July 1, 9:06 PM EST
Where
Jessamine County, 2.14 mi SE of Mt Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.800, -84.470

The county emergency management reported several trees downed just east of Pollard.

Thunderstorm Wind, Green

When
July 1, 8:25 PM CST
Where
Green County, 0.55 mi W of Haskingsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -85.410

A spotter reported several trees down along Columbia Highway near the Green - Adair county line.

Thunderstorm Wind, Marion

When
July 1, 9:35 PM EST
Where
Marion County, Bradfordsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.500, -85.150

A tree fell, blocking a road in Bradfordsville.

Thunderstorm Wind, Russell

When
July 1, 9:00 PM CST
Where
Russell County, Russell Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.050, -85.080

Thunderstorm winds brought down at least three trees across the county. One fell across power lines on County Highway 910 near Russell Springs. Two others fell on Blair School Road west of Jamestown and near Lakeway Drive in Russell Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381415, 381416, 381399, 381400, 381406, 381407, 381408, 381397, 381409, 381396, 381410, 381402, 381395, 381401, 381411, 381403, 381417, 381412, 381404, 381413, 381414, 381405.